Iowa, 2010Flash Flooding and Hail in Iowa, September 21, 2010
September 21, 2010 · NWS DMX · 7 events in 5 counties and zones
A cold front moved southeast across the state during the day on the 21st. The airmass was moderately unstable with CAPE values ahead of the front around 2000 J/kg and lifted indices of -3 to -6 C.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- $30,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southeast across the state during the day on the 21st. The airmass was moderately unstable with CAPE values ahead of the front around 2000 J/kg and lifted indices of -3 to -6 C. Downdraft CAPE was between 800 and 1000 J/kg, with 500 J/kg of CAPE available in the -10 to -30 C layer of the atmosphere. Precipitable water values increased to between 1.5 and 2 inches. Sufficient shear was available with about 40 kts of shear. The freezing level was quite high, around 14,000 feet. A line of thunderstorms ahead of the cold front intensified around mid day. The storms continued to track east across the state during the afternoon. One of the storms produced high winds in the Sully area of Jasper County. The air exchanger and part of the roof was torn off the gym building of the Sully school. One of the storms produced one and one half inch diameter hail in Guthrie County, causing damage to buildings and vehicles there. The storms produced heavy rainfall in south central Iowa, with reports of 2 to 3.5 inches in a short time received. Flash flooding occurred in Decatur County with rushing water reported over the roads north of Pleasanton. A county road was washed out in southern Decatur County in Morgan Township. As the thunderstorms moved through Tama County, lightning struck a house in Traer, setting it on fire. Minor damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 21, 5:23 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 21, 5:23 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
623 AM CDT TUE SEP 21 2010
...UPDATED AVIATION DISCUSSION...
.SHORT TERM /TODAY/...
COMPLEX AND ACTIVE FORECAST FOR TODAY AS COLD FRONT MOVES SOUTHEAST
ACROSS THE CWA COINCIDENT WITH ONE OR MORE SHORTWAVES PASSING
OVERHEAD. WIDE SWATH OF SHOWERS AND THUNDERSTORMS HAS MOVED IN FROM
THE NORTHWEST OVERNIGHT AND IS CURRENTLY AFFECTING OUR NORTHERN AND
WESTERN COUNTIES. AS THE LEADING SHORTWAVE THAT HAS PROVIDED SOME OF
THE FORCING FOR THIS FEATURE BEGINS TO MOVE OFF THIS MORNING WE
SHOULD SEE A DECREASE IN CONVECTIVE COVERAGE...HOWEVER ENOUGH LIFT
WILL REMAIN ESPECIALLY NEAR THE FRONTAL ZONE TO SUPPORT A BAND OF
CATEGORICAL POPS MOVING ACROSS THE AREA THIS MORNING. WILL ALSO
INCLUDE A PRE-FIRST PERIOD IN THE ZONES TO ACCOUNT FOR CONVECTIVE
TRENDS.
THE FRONT WILL HANG UP SOMEWHERE ACROSS OUR SOUTHEASTERN HALF
THIS AFTERNOON AFTER BEING ABANDONED BY THE RAPIDLY DEPARTING WAVE
ALOFT. SOUTHERLY FLOW AHEAD OF THE FRONT WILL PUMP WARM AIR AND
INCREASING MOISTURE INTO THE BOUNDARY WHICH WILL THEN ACTIVATE IN
THE MID AFTERNOON TO EVENING HOURS PRODUCING MORE THUNDERSTORMS IN
OUR SOUTH AND SOUTHEAST. STRENGTHENING SOUTHERLY LOW LEVEL WINDS
BENEATH SOUTHWESTERLY FLOW ALOFT SHOULD PROVIDE SUFFICIENT SHEAR
PROFILES FOR THE DEVELOPMENT OF SOME SEVERE STORMS...HOWEVER
UNCERTAINTY REGARDING THE LOCATION OF THE FRONT AND TIMING OF LATE
DAY ACTIVATION PRECLUDED SEVERE WORDING IN THE GRIDS/FORECAST ATTM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STORMS IN THE AFTERNOON
GIVEN GOOD MOISTURE TRANSPORT INTO THE BOUNDARY AND HIGH PWATS FOR
THIS LATE IN THE SUMMER...HOWEVER THE STORMS SHOULD HAVE A DECENT
FORWARD MOTION AND BE SPOTTY ENOUGH THAT FLASH FLOOD THREAT WILL BE
TOO LOCALIZED TO JUSTIFY A FFA OR HVY RAIN WORDING THIS MORNING.
OTHER THAN POP/WX TIMING TRANSITIONS ACROSS THE CWA OTHER FORECAST
CHALLENGE IS TEMPERATURES. DECENT CAA BEHIND THE FRONT SHOULD BE
MITIGATED SOMEWHAT BY DIURNAL HEATING AS THE FRONT STALLS LATER IN
THE DAY...AND SOME CLEARING IN OUR NW MAY ACTUALLY CAUSE DECENT
TEMPERATURE RISES IN THAT AREA. CONCURRENTLY TEMPS WILL BE HELD DOWN
BY SHOWERS AND STORMS BUT THE AREA OF SAID STORMS WILL BE
MOVING...SO HAVE MADE BEST ATTEMPT AT HOURLY TEMP TRENDS TODAY BUT
THERE IS A LARGE DEGREE OF VARIABILITY IN THAT FORECAST.
.LONG TERM /TONIGHT THROUGH MONDAY/...
MADE NO LARGE CHANCES TO THE LONG TERM FORECAST. MODELS REMAIN IN
GOOD AGREEMENT THROUGH THE WEEK...WITH A FEW CHANGES IN HOW MODELS
HANDLE THE WEEKEND SYSTEM.
THROUGH THE WEEK...MAIN FORECAST CONCERN WILL BE THE PLACEMENT OF
BOUNDARY WHICH HANGS ACROSS THE SOUTH...AND HOW FAR NORTH IT WILL
MAKE IT BEFORE LOW PUSHES NORTHEAST FROM COLORADO. BELIEVE
BOUNDARY WILL STALL ACROSS NORTHERN MO...WITH GREATEST CHANCES FOR
HEAVIEST RAIN BEING SOUTH OF THE CWA OVERNIGHT TUESDAY. FRONT WILL
PUSH BACK NORTH THROUGHOUT THE DAY WEDNESDAY...WITH CO LOW BEGINNING
TO INFLUENCE THE CHANCE FOR RAIN LATE WEDNESDAY. THIS LOW WILL TRACK
ACROSS NEBRASKA AND THE DAKOTAS. ALONG WITH RAIN CHANCES...LOW WILL
BRING QUITE BREEZY CONDITIONS ON THURSDAY WITH STRONG PRESSURE
GRADIENT. LOW WILL PUSH OUT OF AREA BY FRIDAY...AND DRY WEATHER WILL
RETURN...WITH WEAK SURFACE HIGH PRESSURE BUILDING IN.
FOR THE WEEKEND...MODELS HAVE BEGUN TO COME INTO AGREEMENT WITH
LOW PRESSURE SWEEPING SE FROM CANADA. GFS PREVIOUSLY DID NOT HAVE
THIS FEATURE...BUT NEW RUN HAS BROUGHT LOW PRESSURE SE ACROSS
WISCONSIN. ECMWF...WHICH HAS BEEN DEVELOPING THE LOW THE PAST FEW
RUNS...HAS PUSHED IT FURTHER EAST AS WELL THIS RUN. HAVE OPTED TO
LEAVE THE FORECAST DRY FOR THE WEEKEND. WITH THIS EASTWARD PUSH OF
THE MODELS...IF THE LOW DOES DEVELOP...IT IS UNLIKELY TO PROVIDE
MUCH FORCING FOR PRECIP ACROSS THE CWA. HOWEVER...IT IS A SYSTEM
TO WATCH CLOSELY...AS UNCERTAINTY STILL EXISTS SO FAR OUT.
&&
.AVIATION...
21/12Z...COLD FRONT OVER NW IA ATTM WILL SLOWLY ADVANCE SEWARD AND
STALL OVER SRN IA BY THIS AFTERNOON. SWATH OF SHRA/TSRA EVIDENT ON
RADAR WILL DIMINISH DURING MORNING HRS BUT STILL AFFECT
KMCW/KFOD/KALO AT TIMES...THEN REDEVELOP FURTHER SOUTH THIS
AFTERNOON WITH PEAK HEATING. HAVE INCLUDED TEMPO GROUPS AT NRTHRN
TERMINALS FOR THE MORN CONVECTION BUT STUCK WITH VCTS IN THE AFTN AS
DETAILS OF CONVECTIVE TIMING/LOCATION ARE UNCLEAR. WINDS WILL BECOME
LGT AND VBL FOR MUCH OF THE DAY WITH THE FRONT WASHING OUT
OVHD...AND COMBINED WITH MOISTURE POOLING ALONG THE STALLED BOUNDARY
WILL SUPPORT DVLPMNT OF STRATUS AND FOG AFTER SUNSET TONIGHT...ESP
AT KDSM/KOTM. HAVE ADVERTISED MVFR CONDS IN 12Z TAFS BUT THIS MAY
NEED TO BE TAKEN DOWN ON SUBSEQUENT ISSUANCES.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...LEE
LONG TERM...WILKINS
AVIATION...LEE
Hazardous weather outlook, Sep 21, 4:07 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CDT TUE SEP 21 2010
IAZ004>007-015>017-023>028-033>035-044-045-221015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-CRAWFORD-CARROLL-
507 AM CDT TUE SEP 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHWEST TO SOUTHEAST
ACROSS THE AREA THROUGHOUT THE MORNING AND AFTERNOON HOURS. THE
THREAT FOR SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
INTERMITTENT THUNDERSTORM CHANCES WILL PERSIST THROUGH FRIDAY MORNING. A
FEW SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
IAZ036>039-046>050-057>062-070>075-081>086-092>097-221015-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
507 AM CDT TUE SEP 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL SPREAD IN FROM THE NORTHWEST LATE
THIS MORNING...PERSISTING INTO TONIGHT. SOME OF THE STORMS IN THE
AFTERNOON COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE
STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
INTERMITTENT THUNDERSTORM CHANCES WILL PERSIST THROUGH FRIDAY
MORNING. A FEW SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
AW
In the hours before
Special weather statement, Sep 21, 4:14 AM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
514 AM CDT TUE SEP 21 2010
IAZ007-016-017-211045-
CERRO GORDO-HANCOCK-WORTH-
514 AM CDT TUE SEP 21 2010
...THUNDERSTORM PRODUCING HAIL...
AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF MASON CITY...MOVING
NORTHEAST AT 60 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
VENTURA BY 520 AM CDT...
CLEAR LAKE BY 525 AM CDT...
MASON CITY AIRPORT BY 530 AM CDT...
MASON CITY BY 535 AM CDT...
PLYMOUTH AND ROCK FALLS BY 540 AM CDT...
GRAFTON BY 545 AM CDT...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LEE
Event by event
2 heavy rain, 2 flash flood, 1 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Hail, Guthrie
- When
- September 21, 7:53 AM CST
- Where
- Guthrie County, 1.72 mi SE of Bagley
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Crop damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -94.410
Both vehicles at a house received considerable hail damage.
Lightning, Tama
- When
- September 21, 10:05 AM CST
- Where
- Tama County, Traer
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 42.200, -92.470
Thunderstorm Wind, Jasper
- When
- September 21, 11:55 AM CST
- Where
- Jasper County, 0.47 mi E of Sully
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 41.580, -92.841
An air exchanger on the rooftop was ripped off. Around one quarter of the roof of the gym of the Lynnville-Sully school was peeled back with a section of the roof thrown 50 to 100 feet to the east of the building, causing some tree damage. One window was blown out.
Heavy Rain, Decatur
- When
- September 21, 1:52 PM CST to 3:52 PM CST
- Where
- Decatur County, 4.68 mi ENE of Davis City
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -93.720
Spotter measured 3.2 inches of rain.
Heavy Rain, Wayne
- When
- September 21, 2:30 PM CST to 4:02 PM CST
- Where
- Wayne County, 1.57 mi W of Seymour
- Reported by
- Trained Spotter
- Coordinates
- 40.680, -93.150
Two inches of rain had fallen since 1430 CST with 3-4 inches of water flowing pretty quickly across County Road 230th just northwest of Seymour.
Flash Flood, Decatur
- When
- September 21, 3:52 PM CST to 8:50 PM CST
- Where
- Decatur County, 2.81 mi N of Pleasanton to 1.19 mi E of Davis City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -93.710
Spotter reported water rushing over Quarry Road near R46 with water too deep to cross. The Little River was out of its banks in a few areas.
Flash Flood, Decatur
- When
- September 21, 5:00 PM CST to 8:50 PM CST
- Where
- Decatur County, 4.91 mi NNE of Pleasanton to 3.85 mi SW of Woodland
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.640, -93.650
Law enforcement relayed that 290th Ave was washed out in Morgan Township, Section 5.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, September 21 to 30, 2010100 injured · $165,000 · 5 events
- Hail and Damaging Winds in Minnesota, September 21, 2010$5.0 million · 1.5 in hail · 6 events
- Hail and Damaging Winds in Illinois, September 21, 20101 injured · $1.0 million · 1 in hail · 27 events
- Hail and Damaging Winds in Michigan, September 21, 2010$850,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, September 21, 2010$661,000 · 1.75 in hail · 19 events
- Damaging Winds and Heavy Rain in Arizona, September 21, 2010$425,000 · 80 kt wind · 6 events
- Hail and Damaging Winds in Michigan, September 21, 20101 injured · $56,000 · 56 kt wind · 22 events
- Hail and Damaging Wind in Illinois, September 21, 2010$170,000 · 61 kt wind · 4 events
- Damaging Winds in Wisconsin, September 21, 2010$75,000 · 61 kt wind · 3 events
- Tornado and Hail in Wisconsin, September 21, 2010$1,000 · EF0 · 16 events
- Damaging Wind in Alabama, September 21, 2010$20,000 · 52 kt wind · 1 event
- Drought in Alabama, September 21 to 30, 201013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252168, 259896, 251910, 251903, 251905, 251902, 251993.